Alert archive / Pennsylvania / Flash Flood Warnings in 2016

Flash Flood Warning 22, NWS Pittsburgh, PA

August 14, 20164 counties in Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 14, 2016, 3:52 PM EDT for 4 counties in Pennsylvania. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2016, 3:52 PM EDT (19:52 UTC)
Expired
Aug 14, 2016, 6:00 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, PA, Greene County, PA, Washington County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:57 PM EDTHEAVY RAIN 2Perryopolis, PAONE HOUR RAINFALL
Aug 14, 4:30 PM EDTFLASH FLOOD1 Ssw Perryopolis, PAFD REPORTED WASHINGTON RUN OVERFLOWED. FLOODWATER ENTERED A BUSINESS FOR A PERIOD OF TIME RESULTING IN DAMAGE.
Aug 14, 5:00 PM EDTFLOODBrownsville, PABASEMENT FLOODING
Aug 14, 5:00 PM EDTFLOODPerryopolis, PABASEMENT FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

878 
WGUS51 KPBZ 141953
FFWPBZ
PAC051-059-125-129-142200-
/O.NEW.KPBZ.FF.W.0022.160814T1952Z-160814T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 PM EDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN FAYETTE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  NORTHEASTERN GREENE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  SOUTHERN WESTMORELAND COUNTY IN SOUTHWESTERN PENNSYLVANIA...

* UNTIL 600 PM EDT

* AT 352 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY. RADAR ESTIMATES THAT OVER 2 INCHES OF RAIN HAS
  FALLEN THE PAST HOUR IN PARTS OF THE WARNED AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CALIFORNIA...MOUNT PLEASANT...SCOTTDALE...BROWNSVILLE...
  NEW STANTON...FREDERICKTOWN-MILLSBORO...PERRYOPOLIS...LIGONIER...
  JEFFERSON BORO...CALUMET-NORVELT...SPEERS...ISABELLA...
  BELLE VERNON...LYNNWOOD-PRICEDALE...WEST BROWNSVILLE...ROSCOE...
  EVERSON...DEEMSTON...FAYETTE CITY AND NEWELL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN PENNSYLVANIA NEAR MILE MARKER 39.
 
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 77 AND 89.
 
PLEASE REPORT FLOODING BY CALLING 4 1 2...2 6 2...1 9 8 8...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4024 7910 4020 7912 3989 8009 4003 8015
      4036 7913 4025 7908

$$
1 follow-up statement
742 
WGUS71 KPBZ 142046
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EDT SUN AUG 14 2016

PAC051-059-125-129-142200-
/O.CON.KPBZ.FF.W.0022.000000T0000Z-160814T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE PA-GREENE PA-WASHINGTON PA-WESTMORELAND PA-
442 PM EDT SUN AUG 14 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
NORTHWESTERN FAYETTE...NORTHEASTERN GREENE...SOUTHEASTERN WASHINGTON
AND SOUTHERN WESTMORELAND COUNTIES...

AT 442 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES THAT 2 INCHES OF
RAIN HAS FALLEN IN JUST ONE HOUR. THIS IS ENOUGH TO CAUSE FLASH
FLOODING.  ALSO, HEAVIER RAIN CONTINUES IN PARTS OF THE WARNING
AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CALIFORNIA...MOUNT PLEASANT...SCOTTDALE...BROWNSVILLE... NEW
STANTON...FREDERICKTOWN-MILLSBORO...PERRYOPOLIS...LIGONIER...
JEFFERSON BORO...CALUMET-NORVELT...SPEERS...ISABELLA... BELLE
VERNON...LYNNWOOD-PRICEDALE...WEST BROWNSVILLE...ROSCOE...
EVERSON...DEEMSTON...FAYETTE CITY AND NEWELL.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN PENNSYLVANIA NEAR MILE MARKER 39.
 
  PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 77 AND 89.
 
LAT...LON 4024 7910 4020 7912 3989 8009 4003 8015
      4036 7913 4025 7908

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:54 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 14, 2:54 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
254 PM EDT SUN AUG 14 2016

.SYNOPSIS...
Unsettled weather with high humidity will remain into the first
half of the week.

&&

.NEAR TERM /THROUGH MONDAY/...
Coverage of showers and a few thunderstorms will become fairly
widespread into the evening as a shortwave pushes a weak boundary
south. PWATs still near 2 inches so expect some heavy downpours,
but unless training of cells can occur movement of cells of near
25Kts should keep any flooding concerns in check. Showers and
storms will diminish later tonight as boundary begins to wash out,
and better mid-level support should become less numerous as low
level instability wanes. Continued warm and humid conditions.

What remains of boundary may be shunted north Monday as stronger
mid-level shortwaves head toward the lower Ohio Valley. With
continued low level moisture and high PWATs, expect shower and
thunderstorm chances to increase into the afternoon.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Little change to ongoing pattern into Tuesday with warm and humid
conditions with diurnally driven showers and thunderstorms. Models
now trying to take a stronger shortwave around periphery of ridge
and across the Great Lakes, pushing a frontal boundary south of
the region by late Wednesday. This will bring a better chance of
showers and storms Tuesday night into Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Mid-level pattern looks to be in transition through the weekend as
a deeper trough moves into the western Great Lakes, pushing a
cold front toward the region by Sunday. Continued warm and muggy
ahead of this system, with Friday being a possible dry day as
heights rise ahead of trough. Only slight modifications to the
Superblend, which was in general agreement with ECMWF and GFS.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Showers and scattered thunderstorms associated with a crossing
shortwave should continue to result in MVFR to occasional IFR
conditions through the afternoon. A return to VFR is expected for
most ports as the showers and storms taper off with exiting
shortwave support this evening. MVFR is possible again toward
morning mainly for ports north of I 80 with low level moisture in
place. Scattered showers/storms are possible again Monday but
with limited coverage left mention out of tafs for now.

.OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...
A series of disturbances will bring isolated to scattered shower
and thunderstorm restrictions through Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 14, 4:20 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 AM EDT SUN AUG 14 2016

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-150830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
420 AM EDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL IN THUNDERSTORMS COULD PRODUCE LOCALIZED
FLOODING THROUGH THIS EVENING MAINLY IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 14, 12:41 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1241 PM EDT SUN AUG 14 2016

OHZ057-058-141730-
MUSKINGUM-GUERNSEY-
1241 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GUERNSEY AND
NORTHEASTERN MUSKINGUM COUNTIES...

AT 1241 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
NORTH ZANESVILLE...OR 8 MILES EAST OF ZANESVILLE...MOVING NORTHEAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...NEW CONCORD...BYESVILLE...NORTH ZANESVILLE...
PLEASANT GROVE...OLD WASHINGTON...NORWICH...CHANDLERSVILLE...
OTSEGO...BRIDGEVILLE...DUNCAN FALLS...BODEN...
SALT FORK STATE PARK AND KIMBOLTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 158 AND 189.

  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 43 AND 59.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4015 8175 4015 8167 4020 8167 4022 8162
      4022 8153 4003 8138 3986 8189 4001 8200
TIME...MOT...LOC 1641Z 240DEG 20KT 3998 8187

07
Special weather statement, Aug 14, 1:11 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
111 PM EDT SUN AUG 14 2016

OHZ057-058-068-141800-
MUSKINGUM-GUERNSEY-NOBLE-
111 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NOBLE...
SOUTHWESTERN GUERNSEY AND SOUTHERN MUSKINGUM COUNTIES...

AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
SOUTH ZANESVILLE...OR 9 MILES SOUTH OF ZANESVILLE...MOVING EAST AT 30
MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CALDWELL...DUDLEY...PHILO...SENECAVILLE...PLEASANT CITY...
CUMBERLAND...BELLE VALLEY...SARAHSVILLE...CHANDLERSVILLE...
RURALDALE...HIGH HILL...CANNELVILLE...DUNCAN FALLS...
EAST FULTONHAM...BLUE ROCK STATE PARK AND WOLF RUN STATE PARK.

THIS INCLUDES  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 21 AND 39.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3995 8145 3968 8144 3969 8164 3975 8164
      3977 8207 3982 8207 3982 8212 3988 8212
TIME...MOT...LOC 1710Z 267DEG 28KT 3980 8202

07
Special weather statement, Aug 14, 1:33 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT SUN AUG 14 2016

OHZ049-058-059-141815-
GUERNSEY-HARRISON-BELMONT-
133 PM EDT SUN AUG 14 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GUERNSEY...
NORTHWESTERN BELMONT AND SOUTHWESTERN HARRISON COUNTIES...

AT 133 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BYESVILLE...OR
NEAR CAMBRIDGE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
BARNESVILLE...CADIZ...BYESVILLE...BETHESDA...ANTRIM...FLUSHING...
QUAKER CITY...SENECAVILLE...BELMONT...HOLLOWAY...LORE CITY...
NEW ATHENS...MORRISTOWN...OLD WASHINGTON...SALESVILLE...PIEDMONT...
FAIRVIEW...SALT FORK STATE PARK...
BARKCAMP STATE PARK AND PIEDMONT LAKE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
  INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 181 AND 213.

  INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 39 AND 43...AND BETWEEN
  MILE MARKERS 49 AND 52.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4011 8158 4025 8102 3999 8094 3995 8132
      3995 8138 3994 8139 3993 8153
TIME...MOT...LOC 1733Z 257DEG 22KT 4004 8147

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:26 PM EDTSevere Thunderstorm WarningPBZJefferson34 min
Aug 13, 8:36 PM EDTAreal Flood AdvisoryPBZForest, Venango3 hr
Aug 13, 8:46 PM EDTSpecial Weather StatementPBZArmstrong44 min
Aug 13, 9:20 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana40 min
Aug 14, 2:56 PM EDTAreal Flood AdvisoryPBZAllegheny, Washington, Westmoreland3 hr
Aug 14, 3:31 PM EDTAreal Flood AdvisoryPBZFayette, Greene, Washington, Westmoreland119 min

Nearby

Flash Flood Warnings in Pennsylvania, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.